Alert archive / New Mexico / Special Weather Statements in 2012

Special Weather Statement, NWS Midland/Odessa, TX

October 12, 2012Eddy County, New Mexico

NWS Midland/Odessa, TX issued this special weather statement at Oct 12, 2012, 1:46 AM MDT for Eddy County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2012, 1:46 AM MDT (07:46 UTC)
Expired
Oct 12, 2012, 2:30 AM MDT
In force
44 min
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 131 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 7.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2012-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2012-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3667 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

828 
WWUS84 KMAF 120746
SPSMAF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
246 AM CDT FRI OCT 12 2012

NMZ028-120830-
EDDY COUNTY PLAINS-
146 AM MDT FRI OCT 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHWESTERN EDDY COUNTY UNTIL 230 AM MDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 14 MILES
SOUTHWEST OF HOPE AT 146 AM MDT...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

&&

LAT...LON 3296 10485 3297 10484 3297 10457 3296 10456
      3265 10466 3263 10484
TIME...MOT...LOC 0746Z 217DEG 21KT 3275 10495

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Oct 11, 11:45 PM MDT, 2 hours 1 minute earlier.

Area forecast discussion, Oct 11, 11:45 PM MDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1245 AM CDT FRI OCT 12 2012

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
VFR CONDITIONS WILL BECOME MVFR TOWARD 12Z AT MOST TERMINALS AND
CONTINUE THROUGH MID TO LATE FRIDAY MORNING. IN ADDITION LOW
LEVEL WIND SHEAR IS EXPECTED AT KMAF AND KINK TONIGHT UNTIL 12Z
FRIDAY. PREVAILING VFR CONDITIONS SHOULD OCCUR BY LATE FRIDAY MORNING
AT ALL THE TERMINALS. A STRONG UPPER LEVEL STORM SYSTEM AND A
DRYLINE WILL COMBINE TO PRODUCE THE THREAT OF MVFR CONDITIONS IN
THUNDERSTORMS AT KCNM... KHOB...KPEQ...KINK FRIDAY AFTERNOON. WILL
INCLUDE EITHER A TEMPO OR PROB30 FOR MVFR CONDITIONS AT THESE
LOCATIONS FRIDAY AFTERNOON IN THUNDERSTORMS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

12
Hazardous weather outlook, Oct 11, 12:57 PM MDT, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
157 PM CDT THU OCT 11 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
157 PM CDT THU OCT 11 2012 /1257 PM MDT THU OCT 11 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FROM THE PRESIDIO
VALLEY NORTHWARD TO SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN
BASIN. A FEW MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE
ACROSS SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN. THE
MAIN THREATS WITH THESE STORMS INCLUDE HAIL UP TO THE SIZE OF
QUARTERS...60 MPH WINDS AND LOCALLY HEAVY RAINFALL. ELSEWHERE...STORMS
WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS AND
WINDS GUSTS OF 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE AREAWIDE ON FRIDAY INTO FRIDAY
NIGHT. SOME THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. THE GREATEST THUNDERSTORM POTENTIAL WILL BE ACROSS
THE UPPER TRANS PECOS...SOUTHEAST NEW MEXICO AND THE NORTHWEST
PERMIAN BASIN.

THUNDERSTORM CHANCES WILL SHIFT EASTWARD ON SATURDAY AND SUNDAY
ACROSS THE LOWER TRANS PECOS AND FAR EASTERN PERMIAN BASIN.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 11, 7:51 PM MDT, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
851 PM CDT THU OCT 11 2012

TXZ079-080-120230-
PRESIDIO VALLEY-MARFA PLATEAU-
851 PM CDT THU OCT 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL PRESIDIO COUNTY UNTIL 930 PM CDT...

THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WERE LOCATED 6 MILES
WEST OF ADOBES AT 851 PM CDT...MOVING NORTHEAST AT 25 MPH. THESE
STORMS ARE CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS AND
WINDS UP TO 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3014 10453 2994 10424 2968 10455 2973 10456
      2975 10457 2977 10457 2983 10463 2984 10462
      2992 10469 2995 10468 3000 10470
TIME...MOT...LOC 0151Z 224DEG 22KT 2982 10464
Special weather statement, Oct 11, 11:07 PM MDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1207 AM CDT FRI OCT 12 2012

TXZ079-080-120530-
PRESIDIO VALLEY-MARFA PLATEAU-
1207 AM CDT FRI OCT 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTH CENTRAL PRESIDIO COUNTY UNTIL 1230 AM CDT...

A STRONG THUNDERSTORM WAS LOCATED IN OPEN COUNTRY 17 MILES SOUTH OF
CASA PIEDRA AT 1206 AM CDT. ANOTHER STRONG STORM WAS LOCATED 15
MILES SOUTHWEST OF CASA PIEDRA ALONG FARM TO MARKET ROAD 169. BOTH
STORMS WERE MOVING NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 2984 10409 2959 10385 2939 10406 2955 10430
TIME...MOT...LOC 0506Z 222DEG 27KT 2952 10406
Special weather statement, Oct 11, 11:30 PM MDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1230 AM CDT FRI OCT 12 2012

TXZ079>081-120615-
BIG BEND AREA-PRESIDIO VALLEY-MARFA PLATEAU-
1230 AM CDT FRI OCT 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES UNTIL 115 AM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF CASA PIEDRA AT
1229 AM CDT...MOVING NORTHEAST AT 20 MPH.  THIS STORM WAS OVER FM
169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3004 10386 2970 10361 2942 10401 2971 10418
TIME...MOT...LOC 0529Z 225DEG 17KT 2971 10403
Special weather statement, Oct 11, 11:50 PM MDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1250 AM CDT FRI OCT 12 2012

TXZ080-120630-
MARFA PLATEAU-
1250 AM CDT FRI OCT 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL PRESIDIO COUNTY UNTIL 130 AM CDT...

A STRONG THUNDERSTORM WAS LOCATED 20 MILES SOUTH OF MARFA ALONG FARM
TO MARKET ROAD 169 IN EAST CENTRAL PRESIDIO COUNTY AT 1249 AM
CDT...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3030 10401 3035 10388 3030 10380 3014 10380
      2997 10402 3012 10415
TIME...MOT...LOC 0549Z 234DEG 18KT 3010 10400
Special weather statement, Oct 12, 1:46 AM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
246 AM CDT FRI OCT 12 2012

NMZ028-120830-
EDDY COUNTY PLAINS-
146 AM MDT FRI OCT 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHWESTERN EDDY COUNTY UNTIL 230 AM MDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 14 MILES
SOUTHWEST OF HOPE AT 146 AM MDT...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

&&

LAT...LON 3296 10485 3297 10484 3297 10457 3296 10456
      3265 10466 3263 10484
TIME...MOT...LOC 0746Z 217DEG 21KT 3275 10495

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 6:49 PM MDTSpecial Weather StatementMAFPresidio41 min
Oct 11, 7:29 PM MDTSpecial Weather StatementMAFPresidio46 min
Oct 11, 7:31 PM MDTSevere Thunderstorm WarningMAFPresidio44 min
Oct 11, 7:51 PM MDTSpecial Weather StatementMAFPresidio39 min
Oct 11, 11:07 PM MDTSpecial Weather StatementMAFPresidio23 min
Oct 11, 11:30 PM MDTSpecial Weather StatementMAFPresidio45 min
Oct 11, 11:50 PM MDTSpecial Weather StatementMAFPresidio40 min
Oct 12, 4:44 PM MDTSevere Thunderstorm WarningMAFBrewster61 min
Oct 12, 1:57 AM MDTSevere Thunderstorm WarningMAFEddy63 min
Oct 12, 2:32 AM MDTTornado WarningMAFEddy28 min
Oct 12, 2:59 AM MDTSevere Thunderstorm WarningMAFEddy61 min
Oct 12, 4:07 AM MDTAreal Flood AdvisoryMAFEddy3 hr
Oct 12, 4:22 AM MDTSpecial Weather StatementMAFLea53 min
Oct 12, 4:59 AM MDTAreal Flood AdvisoryMAFLea2 hr
Oct 12, 5:07 AM MDTSpecial Weather StatementMAFLea38 min
Oct 12, 5:33 AM MDTAreal Flood AdvisoryMAFLea117 min
Oct 12, 4:00 PM MDTSpecial Weather StatementMAFEddy30 min
Oct 12, 4:14 PM MDTSevere Thunderstorm WarningMAFEddy61 min
Oct 12, 4:38 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Oct 12, 5:16 PM MDTSevere Thunderstorm WarningMAFEddy59 min

Nearby

Special Weather Statements in New Mexico, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.